Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Albuquerque, NM

September 26, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 26, 2004, 1:28 PM MDT for Chaves County, New Mexico. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 1:28 PM MDT (19:28 UTC)
Expired
Sep 26, 2004, 3:15 PM MDT
In force
107 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 261934 AAA
FFWABQ
NMC005-262115-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
128 PM MDT SUN SEP 26 2004

CORRECTED EXTRA WORD IN SECOND PARAGRAPH

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 315 PM MDT

* AT 116 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED AROUND A FOOT   
  OF WATER OVER THE ROADWAY AT THE FELIX RIVER CROSSING IN HAGERMAN. 
  WIDESPREAD MODERATE TO HEAVY RAIN IS SPREADING NORTH TO NORTHWEST  
  ACROSS CHAVES COUNTY WITH OTHER AREAS ALONG AND SOUTH OF HIGHWAY   
  70 LIKELY TO SEE FLOODING. 

* THE EXCESSIVE RAINFALL WILL SPREAD ACROSS MUCH OF CHAVES COUNTY   
WITH AREAS FROM ROSWELL TO HAGERMAN POSSIBLY SEEING UP TO ONE HALF   
INCH OF RAIN IN THE NEXT HOUR. THIS ADDITIONAL RAINFALL WILL         
CONTINUE TO AGGRAVATE THE ALREADY SERIOUS FLOODING SITUATION. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3304 10474 3304 10390 3393 10392 3397 10455

$$
2 follow-up statements
000 
WGUS75 KABQ 262048
FFSABQ
NMC005-262115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT SUN SEP 26 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL CHAVES
COUNTY IN NEW MEXICO UNTIL 315 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR MODERATE RAIN ALONG AND NORTH 
OF HIGHWAY 380. ALTHOUGH THE HEAVIEST RAIN HAS MOVED NORTH OF 
HAGERMAN AND DEXTER AREA WATER WILL CONTINUE TO RUNOFF INTO ALREADY 
SWOLLEN OR FLOODING ARROYOS AND STREAMS CONTINUING TO AGGRAVATE THE 
FLOODING HAZARD. ADDITIONAL HEAVY RAIN COULD MOVE INTO FROM THE 
SOUTH THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS. DO NOT DRIVE INTO AREAS 
WHERE WATER COVERS THE ROADWAY. TURN AROUND DO NOT DROWN.

$$

GB
000 
WGUS75 KABQ 262122
FFSABQ
NMC005-262215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 PM MDT SUN SEP 26 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CHAVES COUNTY IN
NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS 
TAPERING OFF ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

RUNOFF IS EXPECTED TO CONTINUE FOR AT LEAST THE NEXT HOUR AS MAINLY 
LIGHT RAIN PERSIST. ADDITIONAL MODERATE TO HEAVY RAIN MAY DEVELOP 
LATER THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN 
EFFECT FOR CHAVES COUNTY UNTIL MIDNIGHT.


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:45 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 26, 10:45 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT SUN SEP 26 2004

.UPDATE...SIGNIFICANT RAINFALL EVENT UNDERWAY ACROSS MUCH OF THE
EAST...AND PATTERN LOOKS FAVORABLE FOR CONTINUED RAIN THROUGH AT
LEAST EARLY TONIGHT. INCREASED POPS ACROSS OUR EAST-CENTRAL AND
SOUTHEAST ZONES TO CATEGORICAL AND LOWERED MAX TEMPS ANOTHER COUPLE
OF DEGREES THROUGHOUT THE EAST PLAINS. A BROAD AND IMPRESSIVE RAIN
SHIELD OVER THE EC/SE PLAINS CONTINUES TO EXPAND WITH EMBEDDED AREAS
OF MDT/HVY RAIN ROTATING N-NWWD. NO LIGHTNING BEING DETECTED
ANYWHERE IN THE ENTIRE REGION. AS A RESULT...HOURLY RAINFALL RATES
REMAIN UNDER ONE QUARTER OF AN INCH. CERTAINLY POTENTIAL FOR SOME
RUNOFF/PONDING PROBLEMS...ESPECIALLY ACROSS CHAVES...ROOSEVELT AND
CURRY COUNTIES WHERE HEAVY RAINS HAVE FALLEN PAST TWO DAYS.
REALIGNED THE AXIS OF HIGHEST POPS ACROSS THE NORTHEAST WHERE THERE
WILL BE A SHARP EAST-WEST GRADIENT. ACROSS THE MOUNTAINS AND
WEST...HAVE LOWERED POPS ACROSS MOST OF THIS REGION WITH ISOLATED
COVERAGE MOST AREAS. KEPT IN SCATTERED AREAS OF CONVECTION HIGHER
TERRAIN SW AND NC. KJ

&&

.DISCUSSION...UPPER LEVEL TROUGH PARKED OVER NM THIS AM AND WILL
ONLY DRIFT SLOWLY E THROUGH MON. MAIN LOW ASSOCIATED WITH TROUGH
OVER SW NM PER IR AND WV SATELLITE IMAGERY. DECENT BAND OF SHOWERS
OVER SE AND EC NM DRIFTING N. ERN ZONES SHOULD BE MAIN FOCUS FOR
CONVECTION TODAY...AT LEAST THIS AM...WITH ENOUGH MOISTURE AND
INSTABILITY AND A LITTLE HEATING TO HELP GENERATE ISOLATED TO
SCATTERED CONVECTION IN THE W THIS PM.

A GRADUAL REDUCTION IN ACTIVITY FOR MON AS TROUGH SLIDES TO THE E.
AGAIN THOUGH ERN ZONES FAVORED AREA WITH SCATTERED SHOWERS AND
STORMS THERE...AND ISOLATED IN THE W. MODELS BRING A SURFACE FRONT
S INTO THE ERN PLAINS MON AND MON NIGHT WITH E WINDS INTO THE RIO
GRANDE VALLEY AS WELL MON NIGHT. THIS LIKELY TO ENHANCE PRECIP FOR
TUE AND WILL ADJUST POPS UP AND TEMPS DOWN. THEN NEXT UPSTREAM
TROUGH ENTERS CA TUE NIGHT AND WED. SW FLOW DEVELOPS OVER NM WITH
GENERAL SLY LOW LEVEL FLOW. UNSETTLED PERIOD THUS POSSIBLE AGAIN
FOR THE SECOND HALF OF THE WEEK. HAVE TRENDED SOME POPS UP AND TEMPS
DOWN FOR THE WED THRU FRI PERIOD. LR GFS BRINGS ANOTHER FRONT S
INTO THE STATE FRI AND FRI NIGHT WHICH COULD POTENTIALLY REPLENISH
THE MOISTURE FOR NEXT WEEKEND...ESPECIALLY IN THE E. CHJ
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

40
Hazardous weather outlook, Sep 26, 6:00 AM MDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 26 2004

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
556 AM MDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHOWERS
AND THUNDERSTORMS OVER EASTERN NEW MEXICO CAN CONTAIN HEAVY RAIN
CAPABLE OF PRODUCING MINOR FLOODING ALONG SMALL STREAMS AND CREEKS
AND RAPID FLOWS IN ARROYOS...AS WELL AS RUNNING WATER THROUGH LOW
WATER CROSSINGS AND ON HIGHWAYS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:06 PM MDTFlash Flood WarningABQRoosevelt114 min
Sep 26, 4:10 PM MDTFlash Flood WarningABQRoosevelt110 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.